Alert archive / Tennessee / Tornado Warnings in 2005

Tornado Warning 10, NWS Nashville, TN

September 25, 2005Maury County, Tennessee

NWS Nashville, TN issued this tornado warning at Sep 25, 2005, 8:53 PM CDT for Maury County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2005, 8:53 PM CDT (01:53 UTC)
Expired
Sep 25, 2005, 9:30 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Maury County, TN

The radar

The Nashville radar (KOHX), 91 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 260154
TOROHX
TNC119-260230-
/O.NEW.KOHX.TO.W.0010.050926T0153Z-050926T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
853 PM CDT SUN SEP 25 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  MAURY COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF COLUMBIA

* UNTIL 930 PM CDT

* AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF
  MOUNT PLEASANT...OR ABOUT 13 MILES SOUTHWEST OF COLUMBIA...MOVING
  NORTH AT 45 MPH. THIS STORM HAS ALREADY PRODUCED SOME WIND DAMAGE  
  NEAR LAWRENCEBURG.

* THE TORNADO IS EXPECTED TO BE NEAR...
  COLUMBIA BY 905 PM CDT
  SPRING HILL BY 920 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3545 8730 3538 8709 3576 8688 3584 8713
$$
ROSE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Sep 25, 3:40 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Sep 25, 3:40 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
340 PM CDT SUN SEP 25 2005

.DISCUSSION...
REMNANTS OF RITA NOW A TROPICAL DEPRESSION CENTERED OVER NORTHWEST
ARKANSAS CONTINUES TO MOVE TO THE NORTHEAST AROUND 20 MPH. RAIN BANDS
FROM THIS SYSTEM WERE LOCATED OVER THE WESTERN COUNTIES OF THE MID
STATE ARE WERE SLIDING SLOWLY TO THE EAST. THIS LOW PRESSURE SYSTEM
WILL START TO MOVE MORE RAPIDLY TO THE NORTHEAST AS IT GET CAUGHT
UP IN A UPPER LEVEL TROUGH. BY MONDAY MORNING THE LOW WILL BE
CENTERED NEAR MICHIGAN. PRECIPITATION WILL START TO MOVE OUT OF THE
MID STATE MONDAY MORNING IN THE WESTERN COUNTIES AND LEAVE THE
EASTERN COUNTIES BY MONDAY EVENING.

ANOTHER SYSTEM CURRENTLY LOCATED NEAR THE ROOKIES WILL ADVANCE
RAPIDLY EASTWARD AND WILL PASS THROUGH THE MID STATE SOME TIME
TUESDAY.  THE NORTHERLY WINDS BEHIND THIS SYSTEM WILL BRING DRYER
AIR AND MORE FALL LIKE WEATHER INTO THE MID STATE.  LOW TEMPERATURES
TUESDAY NIGHT WILL DROP INTO THE 50S.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    71  83  62  82 /  90  50  20  10
CLARKSVILLE  70  82  60  79 /  80  50  10  10
CROSSVILLE   67  78  60  80 /  90  60  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...

&&

31
Hazardous weather outlook, Sep 25, 5:30 AM CDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN SEP 25 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-261030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SUN SEP 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT...MAINLY ACROSS THE WEST HALF OF MIDDLE TENNESSEE.
REMNANTS OF RITA ARE FORECAST TO TURN NORTHEASTWARD ACROSS ARKANSAS
TODAY AND MOVE TO THE MISSOURI BOOTHEEL BY LATE SUNDAY NIGHT...AS IT
BECOMES UNDER THE INFLUENCE OF THE WESTERLIES. STRONG LOW LEVEL WIND
SHEAR PROFILES WILL PERSIST ALONG THE LOW LEVEL JET AXIS...ACROSS
WEST HALF OF MIDDLE TENNESSEE THIS AFTERNOON AND TONIGHT.
CONVECTIVE RAINBANDS...ASSOCIATED WITH THE REMNANTS OF RITA WILL MOVE
INTO THE MID STATE DURING THE DAY. SATELLITE IMAGERY CONTINUES TO
SHOW THE SYSTEM ENTRAINING DRY AIR. THIS MAY INCREASE THE CHANCE OF
HEATING...AND DESTABILIZATION BETWEEN CONVECTIVE BANDS DURING THE
AFTERNOON AND EVENING...IN MIDDLE TENNESSEE...WHEN THE GREATEST
CHANCE FOR SEVERE STORMS AND POSSIBLE TORNADOES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY TODAY AND TONIGHT.

BOYD

In the hours before

Special weather statement, Sep 25, 4:00 PM CDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
400 PM CDT SUN SEP 25 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-260000-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
400 PM CDT SUN SEP 25 2005

REMNANTS OF TROPICAL DEPRESSION RITA WILL BE CROSSING MIDDLE
TENNESSEE LATE THIS AFTERNOON. STRONG GUSTY WINDS...POSSIBLY
AS HIGH AS 40 MPH...WILL OCCUR OVER NUMEROUS LOCATIONS OF THE MID
STATE. A LARGE BAND OF RAINFALL WILL CONTINUE MOVING ACROSS THE MID
STATE. WITH THE GUSTY WINDS AND SOILS BECOMING MOIST SOME SMALL
TREES AND LIMBS COULD FALL OR BREAK. A FEW SMALL TORNADOES MAY ALSO
OCCUR. A TORNADO WATCH WILL REMAIN IN EFFECT THROUGH 700 PM FOR MUCH
OF THE MID STATE.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:19 PM CDTTornado WarningOHXLawrence26 min
Sep 25, 8:39 PM CDTTornado WarningOHXGiles21 min
Sep 25, 9:27 PM CDTTornado WarningOHXWilliamson33 min

Nearby

Tornado Warnings in Tennessee, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.